Kansas, 2017

Flash Flood and Flood in Kansas, June 8, 2017

June 8, 2017 · NWS DDC · 9 events in 1 county or zone

A series of H5 vort maxima kicked out of the Colorado Rockies into the Western High Plains within a northwest flow. Thunderstorms developed as low/mid level lapse rates steepened within a southeasterly upslope flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A series of H5 vort maxima kicked out of the Colorado Rockies into the Western High Plains within a northwest flow. Thunderstorms developed as low/mid level lapse rates steepened within a southeasterly upslope flow. Increasing instability with CAPE values in excess of 1000 J/kg and decent vertical shear profiles created areas of intense rainfall in Ford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 7:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 8, 7:28 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
828 AM CDT Thu Jun 8 2017

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 825 AM CDT Thu Jun 8 2017

WV imagery indicates weak upper level ridging transitioning eastward
across the Western High Plains. Meanwhile, an upper level trough of
low pressure is pushing ashore into the Pacific Northwest. Near the
surface, a lee side trough of low pressure is strengthening across
eastern Colorado.

&&

.SHORT TERM...(Today and tonight)
Issued at 316 AM CDT Thu Jun 8 2017

Lee troughing will continue across eastern Colorado through
tonight leading to southerly winds felt across western Kansas. A
few storms may linger across portions of the CWA this morning but
should dissipate or move out of the area by this afternoon. Cloudy
conditions are expected this morning with decreasing clouds this
afternoon. A slight chance of storms will be possible across
central and south central Kansas after midnight with dry
conditions elsewhere. Highs today look to reach into the mid to
upper 80s with lows tonight in the lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 316 AM CDT Thu Jun 8 2017

Mostly clear skies and dry conditions are expected Friday through
at least Monday as an upper level ridge slides eastward overhead
with a large dome of high pressure east of the CWA at the surface.
Lee troughing will continue across eastern Colorado during this
time frame bringing southerly winds to western Kansas. The next
chance of precipitation looks to be Tuesday as models suggest an
upper level disturbance moving through the Northern Plains which
will in turn push a cold front through the area. Highs Friday look
to range from the upper 90s across far western Kansas with around
90 degrees elsewhere. Highs then reach into the 90s this weekend
and Monday with a few places reaching the 100 degree mark during
these days. Highs are forecasted to only reach to around 90
degrees for the remainder of the long term forecast. Lows will be
in the 60s Friday night, then around 70 degrees Saturday night
through Monday night. Lows then cool down as we head into the mid
part of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 657 AM CDT Thu Jun 8 2017

An overnight cluster of thunderstorms continued to dissolve with
no further impacts expected at the terminals (DDC, GCK, HYS, or
LBL). Winds will become south to southeast with speeds increasing
to 12 to 15 knots late morning/midday. A few gusts during the
afternoon in the lower 20s knots expected. VFR conditions are
expected to prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  62  90  67 /  50  20   0   0
GCK  87  61  94  66 /  50  10   0   0
EHA  90  60  96  64 /  10  10  10   0
LBL  88  61  94  66 /  20  10   0   0
HYS  84  62  91  69 /  20  30   0   0
P28  85  63  89  69 /  30  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Jun 8, 4:07 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
507 AM CDT Thu Jun 8 2017

KSZ030-031-043>046-061>066-074>081-084>090-091015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
507 AM CDT Thu Jun 8 2017 /407 AM MDT Thu Jun 8 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered showers and thunderstorms early this morning will
continue to move southeast across southwest and eventually
south central Kansas through the mid to late morning hours.
These will likely dissolve by late morning. The rest of the
day will likely be quiet with any additional thunderstorm
activity likely remaining west of the Colorado border through
the early evening hours.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Hot temperatures will lead to heat indices in the 98 to
103 degree range Saturday and Sunday. Strong south winds
will develop this weekend as well, especially on Sunday
when winds are expected to range 25 to 35 mph with higher
gusts.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Elevated risk

* Monday
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 12 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 6.03 mi SW of Wilroads Gardens
Reported by
Public
Coordinates
37.660, -100.010

Rainfall of 4.70 was observed.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 6.22 mi S of Dodge City
Reported by
Public
Coordinates
37.660, -100.020

Rainfall of 3.25 inches was observed.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 3.01 mi SW of Dodge City
Reported by
Public
Coordinates
37.720, -100.060

Rainfall of 2.50 inches was observed.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 1.49 mi SSW of Dodge City
Reported by
Public
Coordinates
37.730, -100.030

Rainfall of 2.40 inches was observed.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 0.88 mi SW of Dodge City
Reported by
Mesonet
Coordinates
37.740, -100.030

Rainfall of 2.69 inches was reported.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 4.43 mi W of Dodge City
Reported by
Public
Coordinates
37.740, -100.100

Rainfall of 3.00 inches was observed.

Heavy Rain, Ford

When
June 8, 10:00 AM CST to 12:00 PM CST
Where
Ford County, 4.29 mi SE of Howell
Reported by
Public
Coordinates
37.740, -100.120

Rainfall of 2.30 inches was observed.

Flood, Ford

When
June 8, 12:00 PM CST to 5:00 PM CST
Where
Ford County, 3.68 mi SW of Dodge City to 10.56 mi SSW of Dodge City
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
37.718, -100.073

Many county roads were covered by flowing water.

Flash Flood, Ford

When
June 8, 6:30 PM CST to 8:00 PM CST
Where
Ford County, 1.88 mi SSE of Dodge City to 1.89 mi ESE of Dodge City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.724, -100.011

Runoff from earlier thunderstorms reached Wilroads Garden Road near 112 road and quickly overflowed across the road. It deepened to around 2 feet in a matter of minutes. It receded within 2 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711142, 711143, 711144, 711145, 711146, 711147, 711148, 711178, 711141.